The purpose of this study was to identify abnormal metabolite patterns of valproate (VPA) as possible early indicators of VPA-induced liver toxicity. In a prospective study, we determined serum and urine levels of VPA metabolites by gas chromatography-mass spectrometry (GC-MS) during the course of therapy in 25 children treated for infantile spasms with high VPA doses (less than or equal to 100 mg/kg body weight/day). Most patients had similar metabolite profiles: The main metabolites in serum were the beta-oxidation products (2-en-VPA and 3-keto-VPA) and the major diunsaturated metabolite 2,3'-dien-VPA. Glucuronide conjugates and the oxidation products represent the most abundant metabolites in urine. Other metabolites, including the potential hepatotoxin 4-en-VPA, were detected only in low concentrations. Two children had transiently aberrant metabolite profiles, indicating altered beta-oxidation, (levels of 2-en-VPA, 2,3'-dien-VPA, and 3-en-VPA were markedly increased) in connection with hepatomegaly and increased liver enzyme activities at a time when both had febrile infections and were receiving dexamethasone comedication. At no time were increased levels of 4-en-VPA or its derivatives detected. Establishing the VPA metabolite profile may aid in evaluation of patients who show signs and symptoms of liver dysfunction during VPA therapy. The present study shows that initial stages of hepatotoxicity reactions to VPA may be accompanied by characteristic changes in VPA metabolism; early detection of such abnormal metabolite patterns might decrease the risk of severe hepatic injury.